You're on the front lines to avoid mishaps with duplicate therapies.
In a recent case, a patient received two Rxs for Xarelto...one for 15 mg BID for 21 days and one for 20 mg daily after that.
The patient picked up both Rxs...took both strengths at the same time...and was admitted to the hospital 3 weeks later with a brain bleed.
But duplicate therapy issues don't always involve the same Rx meds.
For example, using an ACE inhibitor (lisinopril, etc) with an ARB (losartan, etc) can lead to dangerous drops in blood pressure.
And a patient on hydrocodone/acetaminophen (Norco, etc) can reach max acetaminophen doses quickly if they also take OTC Tylenol.
Stay alert for scenarios that often lead to duplicate therapies...such as discharge Rxs, dose adjustments, med switches, or combo meds.
Always notify your pharmacist if you see a "duplicate therapy" alert...even though some duplicate therapies may be necessary.
For instance, aspirin and clopidogrel (Plavix) may both be taken to thin the blood and prevent blood clots in certain patients.
Or a patient may need THREE antibiotics...amoxicillin, clarithromycin, and metronidazole...as part of a 4-drug regimen to treat H. pylori stomach infections.
Ensure med lists are current...to help catch duplication with OTCs and other meds that the patient may not get from your pharmacy.
Consider discontinuing old Rxs and removing them from auto refill when meds change...so duplicates aren't filled by mistake.
If the patient has Rxs for the same med to be taken in the future, talk to your pharmacist about setting a later fill date for the second Rx or putting it on hold...so patients don't take both at the same time.
For more help with spotting and preventing errors, see our technician tutorial, Preventing Medication Errors.
- ISMP Med Safety Alert! Community/Ambul Care 2018;17(9):1-3
- Ann Emerg Med 2016;67(2):240-248.e3
- Technician Tutorial: Preventing Med Errors